My niece, 8 years old, has been suffering from spontaneous bleeding and unexplained splits/cuts/scratches for the last 3 months, ever since having the flu jab. The condition started the day after the flu jab, when my niece told her Mum that her finger tips "were going to explode" - each finger started bleeding soon after. This was followed by bleeding from her toes. Since then, she has been experiencing splits in her skin. These 'scratches' appear mainly on her legs and arms, but also on her tummy, back and the back of her neck. This week they’ve started on her face. She knows exactly where the 'scratches' are going to appear - my sister has taken photos of each stage - redness followed by splitting skin. These scratches are nearly always a series of three very straight parallel lines, very close together, usually about 3-5" long. My niece is just a little girl, and is extremely frightened, because no-one seems to be able to help her; she is also in a lot of pain and feeling ill. My sister has taken her to numerous specialists: she has had the whole spectrum of blood tests for everything from leukaemia/platelets/ vasculitis/lupus/red and white cell counts - all have come up negative. This is good news, BUT no-one can tell us what IS causing the bleeding. She is definitely NOT self-harming. The condition improved slightly when she was prescribed steroids - 5 days after the first pills, the bleeding stopped and she felt much better. The doctor wants to get her off steroids ASAP though, and every time the dosage is reduced, the bleeding starts again - this week she’s gone down to 1 pill, and the bleeding has started on her face - something that hasn't happened before. This week she has also had blisters appearing on her body - it looks like the herpes virus rash my niece had before (she was diagnosed with shingles(?) in early autumn, before she had the flu vaccination, is there a connection?). We are desperate for ANY help that ANYONE can give us. Thank you.
I can understand your concern for your niece. It is indeed very distressing for the child and her parents when such skin splitting and spontaneous haemorrhages are present.
It is good that vascular diseases and lupus have been ruled out. However two other conditions which can present with such symptoms may also need to be ruled out. I will explain about these two conditions one by one.
The first one which should be ruled out is of Ehlers Danlos syndrome. It is a rare inherited condition with disruption of the integrity of structural proteins in skin, ligaments, cartilage and blood vessels, leading to fragility of connective tissues and its type 4 presents as fragile skin and laxity of joints and ligaments. Both DNA and biochemical studies can be used to help identify affected individuals. Diagnostic tests include collagen gene mutation testing and collagen typing via skin biopsy.
Other than that, cutaneous porphyria needs to be ruled out. In this areas of skin exposed to the sun become fragile and blistered, which can lead to infection, scarring, changes in skin coloring (pigmentation), and increased hair growth. The porphyrin precursors ALA and PBG and porphyrins are readily measured in urine. So these can be measured.
Both these conditions are genetic and hence getting genetic diseases ruled out from her treating doctor can be one line of thought.
Regarding the influenza shot, no such side effects have been reported. It can cause mild side effects like soreness, redness, flu like symptoms and fever. There is a small possibility that inactivated flu vaccine could be associated with Guillain-Barré Syndrome. But it presents with fever, nerve damage, and muscle weakness and no bleeding symptoms.
Hope that this information helps and hope that your niece will get better soon.
Thank you VERY much for your answer - these are certainly two possibilities that we will try to follow up, although we are finding that the health professionals we are seeing are - rather frighteningly - appearing to 'close ranks' and dismiss our concerns. The last person we saw - a specialist in vasculitis in London - told my niece 'there's nothing wrong with you, you can go back to school tomorrow' and told my sister that the success of the steroids was merely a placebo effect. He told my sister that my niece is scratching herself. You cannot even imagine our despair and dismay. My niece cried all the way home, asking 'why did he say that mummy? Why won't anyone help me?'. We are at our wits' end. Do you think there is any possibility that all this could be linked back to the bout of shingles my niece had in September? At least, the doctor called it 'shingles or another form of the herpes virus'. My sister told me this morning that my niece has now come out in a blister-like rash that looks the same as she had then. Could the flu-jab have triggered the herpes virus to flare up again? Have you ever heard of these symptoms as part of ANY form of the herpes virus? Her description of the intense pain and her sore skin certainly appears to fit in with the symptoms of non-rash shingles ( is it zoster sine herpetes?) and the fact that she now has the rash too might go further to support this, particularly since my sister, my mum and my grandfather all suffer from regular cold sores - again herpes virus. But is there any link between the herpes virus and this skin-splitting???? Could my niece's condition be treated with anti-virals?? Are there any tests we could ask for? Thank you again so much for your help. Kind regards, Jane
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.